Alert archive / North Carolina / Beach Hazards Statements in 2025
Beach Hazards Statement 81, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this beach hazards statement at Oct 4, 2025, 8:11 PM EDT for Carteret County, Dare County, Hyde County, North Carolina. It took effect at Oct 5, 2025, 8:00 AM EDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Oct 4, 2025, 8:11 PM EDT (00:11 UTC)
- In effect from
- Oct 5, 2025, 8:00 AM EDT
- Expired
- Oct 5, 2025, 8:00 PM EDT
- In force
- 12 hr
- Issued by
- NWS Newport/Morehead City, NC
Counties Carteret County, NC, Dare County, NC, Hyde County, NC
The radar
The Morehead City radar (KMHX), 92 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 0.2 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1161 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
421 WHUS42 KMHX 050011 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 811 PM EDT Sat Oct 4 2025 NCZ205-051215- /O.EXP.KMHX.CF.Y.0011.000000T0000Z-251005T0000Z/ /O.EXP.KMHX.BH.S.0080.000000T0000Z-251005T0000Z/ /O.NEW.KMHX.BH.S.0081.251005T1200Z-251006T0000Z/ Hatteras Island- 811 PM EDT Sat Oct 4 2025 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT SUNDAY THROUGH SUNDAY EVENING... ...COASTAL FLOOD ADVISORY HAS EXPIRED... * WHAT...Dangerous rip currents and large breaking waves expected in the surf zone. * WHERE...For the dangerous rip currents, all Hatteras Island beaches. For the large breaking waves in the surf zone, beaches north of Cape Hatteras. * WHEN...From 8 AM EDT Sunday through Sunday evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. Dangerous shore break can throw a swimmer or surfer head first into the bottom causing neck and back injuries. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 12:30 PM Sunday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. Shore break occurs when waves break directly on the beach. It is extremely important to protect your head and neck whenever you are in breaking waves by keeping your hands in front of you at all times. && $$ NCZ196-204-051215- /O.EXP.KMHX.BH.S.0080.000000T0000Z-251005T0000Z/ /O.NEW.KMHX.BH.S.0081.251005T1200Z-251006T0000Z/ East Carteret-Ocracoke Island- 811 PM EDT Sat Oct 4 2025 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT SUNDAY THROUGH SUNDAY EVENING... * WHAT...Dangerous rip currents. * WHERE...Ocracoke Island and Core Banks beaches. * WHEN...From 8 AM EDT Sunday through Sunday evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 12:40 PM Sunday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$ NCZ203-051215- /O.EXP.KMHX.BH.S.0080.000000T0000Z-251005T0000Z/ /O.NEW.KMHX.BH.S.0081.251005T1200Z-251006T0000Z/ Northern Outer Banks- 811 PM EDT Sat Oct 4 2025 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT SUNDAY THROUGH SUNDAY EVENING... ...BEACH HAZARDS STATEMENT HAS EXPIRED... * WHAT...Dangerous rip currents and large breaking waves expected in the surf zone. * WHERE...Northern Outer Banks beaches. * WHEN...From 8 AM EDT Sunday through Sunday evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. Dangerous shore break can throw a swimmer or surfer head first into the bottom causing neck and back injuries. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 12:30 PM Sunday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. Shore break occurs when waves break directly on the beach. It is extremely important to protect your head and neck whenever you are in breaking waves by keeping your hands in front of you at all times. && $$
2 follow-up statements
982 WHUS42 KMHX 050638 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 238 AM EDT Sun Oct 5 2025 NCZ196-204-051845- /O.CON.KMHX.BH.S.0081.251005T1200Z-251006T0000Z/ East Carteret-Ocracoke Island- 238 AM EDT Sun Oct 5 2025 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... * WHAT...Dangerous rip currents. * WHERE...Hatteras Island south of Cape Hatteras, Ocracoke Island and Core Banks beaches. * WHEN...From 8 AM EDT this morning through this evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 12:30 PM Sunday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$ NCZ203-205-051845- /O.CON.KMHX.BH.S.0081.251005T1200Z-251006T0000Z/ Northern Outer Banks-Hatteras Island- 238 AM EDT Sun Oct 5 2025 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... * WHAT...Dangerous rip currents and large breaking waves expected in the surf zone. * WHERE...The beaches north of Cape Hatteras. * WHEN...From 8 AM EDT this morning through this evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. Dangerous shore break can throw a swimmer or surfer head first into the bottom causing neck and back injuries. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 12:30 PM Sunday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. Shore break occurs when waves break directly on the beach. It is extremely important to protect your head and neck whenever you are in breaking waves by keeping your hands in front of you at all times. && $$
024 WHUS42 KMHX 060018 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 818 PM EDT Sun Oct 5 2025 NCZ203-205-061230- /O.EXP.KMHX.BH.S.0081.000000T0000Z-251006T0000Z/ /O.NEW.KMHX.BH.S.0082.251006T1200Z-251007T0000Z/ Northern Outer Banks-Hatteras Island- 818 PM EDT Sun Oct 5 2025 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT MONDAY THROUGH MONDAY EVENING... * WHAT...Dangerous rip currents and large breaking waves expected in the surf zone. * WHERE...The beaches north of Cape Hatteras. * WHEN...From 8 AM EDT Monday through Monday evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. Dangerous shore break can throw a swimmer or surfer head first into the bottom causing neck and back injuries. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 1:30 PM. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. Shore break occurs when waves break directly on the beach. It is extremely important to protect your head and neck whenever you are in breaking waves by keeping your hands in front of you at all times. && $$ NCZ196-204-060130- /O.EXP.KMHX.BH.S.0081.000000T0000Z-251006T0000Z/ East Carteret-Ocracoke Island- 818 PM EDT Sun Oct 5 2025 ...BEACH HAZARDS STATEMENT HAS EXPIRED... $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Oct 4, 2:40 PM EDT, 5 hours 31 minutes earlier.
Area forecast discussion, Oct 4, 2:40 PM EDT, 5 hours 31 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
240 PM EDT Sat Oct 4 2025
.SYNOPSIS...
High pressure currently centered to the north will push
offshore over the next few days eventually allowing for return
flow to set up once again. This will bring very warm
temperatures and generally dry conditions to ENC into the
beginning of next week. Cold front approaches during the middle
of next week increasing chances at unsettled weather. High
pressure builds in behind the cold front.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 230 PM Sat...A great fall day so far with temps reaching the
upper 70s to near 80 inland while along the OBX low to mid 70s are
prevalent. Light NE'rly winds and partly cloudy skies persist
for the most part this afternoon across ENC as high pressure
centered to the north gradually slides E'wards today towards the
coast. WIll note the lone exception is around Cape Lookout where
a few weak showers associated with a coastal trough continue to
track into the area. This is forecast to only last a few more
hours before precip chances end.
As we get into tonight weak upper trough slides SE'wards across the
Mid-Atlantic but this will be of little consequence this evening.
The main driver of the weather will be the mid and surface
level high pressure ridging centered to the north of ENC
tonight. This ridging is forecast to slide E'wards overnight and
push offshore, however it will still extend SW'wards into the
Carolinas overnight. This will veer winds to more of an E'rly
direction overnight. Once again much like the previous evening
there is a good chance we decouple especially across areas
along and west of Hwy 17 and with clear skies fog will once
again be a threat. Latest guidance continues to hint at this
and given the overall setup it appears we have a better chance
to se more widespread fog tonight with patchy dense fog
possible as well. Fog threat increases after about 2AM tonight
and persist until daybreak potentially making any morning travel
hazardous on Sunday. Only spoiler to the fog threat would be
the incoming high cloud cover which may limit this threat but
for now given the signal kept a larger footprint of fog in the
forecast. Once again, skewed towards the lower end of
temperature guidance given the expectation for good radiational
cooling with lows in the low to mid 50s inland and 60s along
the coast and OBX.
&&
.SHORT TERM /SUNDAY/...
As of 230 PM Sat...Any leftover fog is forecast to quickly
dissipate Sunday morning after sunrise with yet another
beautiful fall day on tap. Surface high pressure continues to
push further offshore but continues to extend into the
Carolinas bringing dry weather and light E'rly winds to the
area. Low level thicknesses increase ever so slightly for
SUnday resulting in highs in the low 80s inland and mid to upper
70s along the immediate coast and OBX.
&&
.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
As of 2 AM Saturday...Sfc high pressure will be centered off
the Mid- Atlantic coast while upper ridging builds across the
Eastern CONUS into early next week. NE winds continue into
Saturday, then veer to Ely as the sfc high migrates off the Mid-
Atlantic coast. Temps warm to near normal over the weekend and
early next week with highs around 80/lower 80s.
By the middle of next week, the upper ridge breaks down as a strong
northern stream trough digs into the Northern Plains and Midwest
with sfc high pressure migrating farther offshore and a sfc
cold front approaching from the NW bringing increasing chances
of showers and maybe even some thunderstorms across the region.
Instability is lacking, but the strong forcing may be enough to
overcome the lack of instability for thunderstorm formation.
Behind this cold front, high pressure builds in and strong
pressure gradient sets up. This will result in gusty NE winds,
highest over coastal zones. This, paired with king tides, would
bring coastal flooding concerns. See Coastal Flooding section
for more information.
&&
.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
SHORT TERM /through Sunday/...
As of 235 PM Sat... No significant change to the forecast
thinking as VFR conditions are expected across ENC tonight with
just some mid and high level clouds streaming in across the
region this afternoon and evening. Much like last night, we will
continue to monitor the potential for fog/low stratus which
guidance continues to show a signal for. As of this writing any
fog/stratus development would be after 06Z tonight and last
until just after daybreak on Sunday. Highest chance to see
reduced vis/ceilings is across ISO/PGV and then OAJ with EWN
having the highest likelihood to stay VFR all night. As a result
kept similar thinking to what I inherited and left TEMPO IFR
groups in for PGV/ISO and MVFR tempo group for OAJ between 8/9Z
and 12Z. AFter any leftover fog/low stratus dissipates tomorrow
morning expect light winds and vfr conditions on Sunday.
LONG TERM /Sunday night through Thursday/...
As of 2 AM Saturday...Pred VFR conditions expected through the
long term with high pressure building in from the northeast. NE
to E will be less than 15 kt through the period. Cannot rule out
patchy late night fog over the weekend and early next week when
winds will be weaker and low levels decouple overnight.
&&
.MARINE...
SHORT TERM /through Sunday/...
As of 230 PM Sat...Benign wind field is forecast through the
period as high pressure gradually shifts offshore promoting
NE-E'rly winds at 5-15 kts. WIth this in mind the main hazard
through the short term will continue to be the elevated seas
with 4-7 ft seas at 11-13 sec noted across our coastal waters
while seas across the inland rivers and sounds remain at 2 ft or
less.
LONG TERM /Sunday night through Thursday/...
As of 215 AM Saturday...High pressure migrates offshore over
the weekend with easterly winds around 15 kt or less through
Monday, then veers to SE on Tuesday. Seas around 3-6 ft on
Saturday will slowly subside through the long term, although 5-6
footers will linger near the Gulf Stream through Monday.
Tuesday onwards we should be below 6ft across all coastal waters
as boating conditions become much more pleasant than the past
couple days.
&&
.TIDES/COASTAL FLOODING...
As of 240 PM Saturday...
Lingering swell from ex-Hurricanes Humberto and Imelda:
Continued long period swell and a steady NE'rly wind will bring
minor coastal flooding impacts to Hatteras Island into this
evening before impacts lower below typical advisory criteria.
As a result the coastal flood advisory will be allowed to expire
tonight at 8PM after this afternoons high tide cycle.
King Tides and potential for strong NE flow mid to late next
week:
Next week we enter a king tide cycle, with astronomically high
tides. The highest tides are expected from Tuesday (10/7) to
Saturday (10/11). By themselves, minor coastal flooding is
expected for typical vulnerable low lying locales. However,
there is potential for strong NE wind gusts behind a cold front
Thursday and Friday. This would help waves build along the
coast, and may also help push some water towards the southern
Pamlico Sound and Neuse river. There is still decent uncertainty
on the strength of the winds, but should they materialize as
forecast, or greater, the compounding effects of strong winds,
higher seas, and king tides could cause greater impacts for
areas with vulnerable dune structures along OBX Thursday and
Friday.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ196-
203>205.
Coastal Flood Advisory until 8 PM EDT this evening for NCZ205.
MARINE...Small Craft Advisory until 8 PM EDT this evening for AMZ150.
Small Craft Advisory until 8 AM EDT Monday for AMZ152-156-158.
Small Craft Advisory until 1 AM EDT Tuesday for AMZ154.
&&
SYNOPSIS...MHX
NEAR TERM...RCF
SHORT TERM...RCF
LONG TERM...RJ
AVIATION...TL/RCF
MARINE...TL/RCF
TIDES/COASTAL FLOODING...MHXHazardous weather outlook, Oct 4, 4:10 AM EDT, 16 hours 1 minute before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 410 AM EDT Sat Oct 4 2025 NCZ029-044>047-079>081-090>092-094-193-194-198-050815- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven- Southern Craven-Inland Onslow- 410 AM EDT Sat Oct 4 2025 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ205-050815- Hatteras Island- 410 AM EDT Sat Oct 4 2025 ...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. Coastal Flood Advisory. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Higher than normal astronomical tides Tuesday into the weekend will bring minor coastal flooding concerns to vulnerable locations. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ196-203-204-050815- East Carteret-Northern Outer Banks-Ocracoke Island- 410 AM EDT Sat Oct 4 2025 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Higher than normal astronomical tides Tuesday into the weekend will bring minor coastal flooding concerns to vulnerable locations. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ195-050815- West Carteret- 410 AM EDT Sat Oct 4 2025 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Higher than normal astronomical tides Tuesday into the weekend will bring minor coastal flooding concerns to vulnerable locations. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ199-050815- Coastal Onslow- 410 AM EDT Sat Oct 4 2025 ...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Rip Current Risk. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Higher than normal astronomical tides Tuesday into the weekend will bring minor coastal flooding concerns to vulnerable locations. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Beach Hazards Statements in North Carolina, 2025Every beach hazards statement in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.